Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Jackson, MS

May 31, 2004Jefferson Davis County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2004, 9:52 AM CDT for Jefferson Davis County, Marion County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 9:52 AM CDT (14:52 UTC)
Expired
May 31, 2004, 10:35 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jefferson Davis County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-298 m²/s²
0-3 km storm-relative helicity
-334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS54 KJAN 311452
SVRJAN
MSC065-091-311535-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
952 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1035 AM CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GOSS...OR ABOUT 13 MILES
  NORTHWEST OF COLUMBIA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GOSS AT 1000 AM CDT
  BE NEAR BUNKER HILL AT 1010 AM CDT
  BE NEAR IMPROVE AT 1020 AM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3138 9006 3133 9006 3132 8996 3129 8965
          3144 8965 3140 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 AM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, May 31, 3:15 AM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION  ...CORRECTED FOR TIME AND DATE IN HEADER
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT MON MAY 31 2004

.DISCUSSION...
GENERAL PATTERN TRANSFORMING OVER THE LOWER MS RIVER VALLEY AS LONG
WAVE RIDGING OVER ERN U.S. GIVES WAY TO TROUGH THAT WILL HANG OVER
THE ERN HALF OF THE COUNTRY THROUGH THE END OF THE WEEK.

FORCING ASSOCIATED WITH SURFACE BOUNDARY CURRENTLY MOVING INTO NW
ZONES WILL WEAKEN AS UPPER SUPPORT PIVOTS OUT OF THE AREA. REMNANTS
OF THIS BOUNDARY WILL DRIFT SWD WITH TIME AND WILL LINGER S OF THE
I-20 CORRIDOR THROUGH TUESDAY NIGHT. WILL KEEP HIGH POPS TODAY SRN
ZONES AS THE CURRENT BAND OF SHOWERS AND THUNDERSTORMS MARCHES SWD.

PRECIPITABLE WATER VALUES REMAIN HIGH SRN ZONES ALONG AND S OF
BOUNDARY...MAINTAINING AT LEAST SCATTERED AFTERNOON CONVECTION SRN
ZONES MOST OF THE WEEK. THE NEXT IN A SERIES OF WAVES WILL DRAG
ANOTHER BOUNDARY INTO THE REGION WEDNESDAY. WILL SEE WEAK LOW LEVEL
CONVERGENCE CONTINUING THROUGH THURSDAY SRN ZONES BEFORE THE
REMNANTS OF THE LAST BOUNDARY FINALLY DROP S OF THE FORECAST AREA
THURSDAY NIGHT. RAIN CHANCES FOR NRN ZONES OF SOME CONCERN AS LOW
LEVEL MOISTURE FIELDS SIGNIFICANTLY DIMINISHED BEHIND BOUNDARY
TODAY. SOME RECOVERY NOTED AHEAD OF NEXT SYSTEM WEDNESDAY BUT
NOTHING CLOSE TO MAGNITUDE OF CURRENT THETAE FIELDS.

MODELS DROP DEWPOINTS INTO THE 50S AND 60S BY FRIDAY AFTERNOON FOR
WHAT WILL BE THE BEST BET FOR A CONVECTION FREE AFTERNOON THIS WEEK.
EXTENDED MODELS AGREE THAT NEXT SURFACE LOW SETS UP IN THE SRN
PLAINS BY SUNDAY...RESULTING IN A RETURN TO LOW LEVEL SLY FLOW FOR
THE LOWER MS RIVER VALLEY. WITH THE PERSISTENT FLAT TROUGH ALOFT...
WILL BRUSH AREAS WITH SCATTERED CONVECTION FOR SUNDAY AFTERNOON.
&&

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 31, 5:47 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
547 AM CDT MON MAY 31 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311859-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
547 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON
AND EVENING ACROSS AREAS ALONG AND SOUTH OF A LINE FROM WINNSBORO
LOUISIANA...TO CRYSTAL SPRINGS AND QUITMAN MISSISSIPPI LINE.
THIS INCLUDES THE NATCHEZ AND HATTIESBURG AREAS.

A FRONT WILL GRADUALLY DRIFT SOUTH ACROSS THE REGION
TODAY...EVENTUALLY SETTLING JUST SOUTH OF INTERSTATE 20.  THE
AIRMASS SOUTH OF THE FRONT WILL REMAIN MOIST AND UNSTABLE.  THE
COMBINATION OF DAYTIME HEATING...AND DISTURBANCES ROTATING
THROUGH THE AIRMASS WILL ALLOW A FEW SEVERE THUNDERSTORMS TO BE
POSSIBLE ACROSS PARTS OF EAST-CENTRAL LOUISIANA AND SOUTHERN
MISSISSIPPI.

...FLOODING...
IN ADDITION TO THE RISK OF ISOLATED SEVERE STORMS...PERSISTENT
DOWNPOURS OF HEAVY RAINFALL MAY BE SEEN ACROSS AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20.  THIS COULD RESULT IN THE
PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY NIGHT AS
THE FRONT BECOMES NEARLY STATIONARY OVER THE REGION.  SEVERAL
DISTURBANCES...ROTATING THROUGH THE UPPER PART OF THE
ATMOSPHERE...WILL COMBINE WITH DAYTIME HEATING AND THE PRESENCE
OF THE LINGERING FRONT TO RESULT IN THE RISK OF STRONG
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY...JUNE 7.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 31, 5:35 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      BYRAM                   32.18N 90.24W
05/31/2004                   HINDS              MS   EMERGENCY MNGR

            STREET FLOODING ON GARY ROAD

&&

XXX
Local storm report, May 31, 5:39 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
539 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      PELAHATCHIE             32.32N 89.80W
05/31/2004                   RANKIN             MS   LAW ENFORCEMENT

            WATER ENTERED HOUSE

&&

XXX
Local storm report, May 31, 9:21 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
921 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     KOSCIUSKO               33.06N 89.59W
05/31/2004                   ATTALA             MS   EMERGENCY MNGR

            8 HOMES WITH ROOF DAMAGE. NUMEROUS LARGE TREES DOWN.
            WINDOWS BLOWN OUT OF BUSINESSES. 10 CARS WITH WINDOW
            DAMAGE. 1 WOODEN FENCE BLOWN OVER.

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:12 PM CDTSevere Thunderstorm WarningJANBolivar63 min
May 30, 10:22 PM CDTSevere Thunderstorm WarningJANGrenada, Leflore38 min
May 30, 10:52 PM CDTTornado WarningJANGrenada53 min
May 30, 11:21 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster59 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANCarroll24 min
May 30, 11:36 PM CDTFlash Flood WarningJANCarroll, Grenada, Leflore6 hr
May 30, 11:56 PM CDTFlash Flood WarningJANBolivar, Sunflower, Washington6 hr
May 31, 12:01 AM CDTSevere Thunderstorm WarningJANCarroll44 min
May 31, 12:16 AM CDTTornado WarningJANCarroll, Montgomery44 min
May 31, 12:37 AM CDTSevere Thunderstorm WarningJANWashington48 min
May 31, 12:46 AM CDTTornado WarningJANWashington39 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha47 min
May 31, 1:02 AM CDTTornado WarningJANHumphreys, Sunflower43 min
May 31, 1:23 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore57 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningJANLowndes48 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningJANAttala47 min
May 31, 2:29 AM CDTSevere Thunderstorm WarningJANLeake31 min
May 31, 5:02 AM CDTFlash Flood WarningJANHinds, Rankin3 hr
May 31, 9:00 AM CDTSevere Thunderstorm WarningJANMarion20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.